Utah, 2011

High Wind in Utah, February 1, 2011

February 1, 2011 · NWS SLC · 2 events in 2 counties and zones

A very cold airmass moved into Utah for the beginning of February, and the strong pressure gradient associated with this arctic front created gusty canyon winds in both northern and southern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A very cold airmass moved into Utah for the beginning of February, and the strong pressure gradient associated with this arctic front created gusty canyon winds in both northern and southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 1, 10:09 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 1, 10:09 AM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1009 AM MST TUE FEB 1 2011

.SYNOPSIS...THE ARCTIC COLD FRONT OVER SOUTHERN UTAH THIS MORNING
WILL EXIT THE AREA THIS AFTERNOON. BITTERLY COLD AND STABLE AIR
WILL FOLLOW THE FRONT AND REMAIN OVER UTAH THROUGH MIDWEEK.

&&

.DISCUSSION...THE ARCTIC FRONT THAT SWEPT THROUGH NRN/CNTRL UTAH
OVERNIGHT EXTENDS FROM E/CNTRL-EXTREME SW UTAH AT MID-MORNING. THE
FRONT DID PRODUCE MODERATE SNOW ALONG THE CNTRL/SRN UTAH I-15/I-70
CORRIDORS NEAR AND IMMEDIATELY BEHIND THE FRONT EARLY THIS
MORNING. ACCUMULATING SNOW SHOULD END BY EARLY AFTERNOON AS DRIER
AND MUCH MORE STABLE AIR STREAMS INTO THE ENTIRE FORECAST AREA
DURING THE DAY.

THE VERY STRONG N-NE SURFACE GRADIENT ACROSS NRN UT/WRN WY COMBINED
WITH THE EASTERLY COMPONENT IN THE NEAR 700MB WINDS HAS LED TO THE
DEVELOPMENT OF STRONG GAP WINDS ALONG THE NRN/CNTRL WASATCH RANGE
THIS MORNING. THESE WINDS WILL LIKELY PEAK THIS AFTERNOON THROUGH
EARLY EVENING...THEN SLOWLY DECREASE AS THE SURFACE GRADIENT RELAXES
OVERNIGHT. WILL BE ISSUING HIGHLIGHTS FOR THE GAP WINDS SHORTLY.
MAY ALSO BE ISSUES AN ADVISORY FOR THE NW DESERTS TODAY DUE TO THE
FAVORABLE SURFACE GRADIENT AND THE FACT MANY LOCATIONS ARE NOW
REACHING CRITERIA.

LOOKING AT BITTERLY COLD TEMPS THE NEXT COUPLE OF DAY WITH THE
ARCTIC AIRMASS LOCKED IN OVER THE FORECAST AREA. TEMPS ARE
EXPECTED TO PLUNGE TONIGHT...WITH THE EXCEPTIONS BEING WHERE LOCAL
EFFECTS KEEP WIND SPEEDS ELEVATED OVERNIGHT. A COLD WEDNESDAY WILL
BE FOLLOWED BUT WHAT LOOKS TO BE A COLDER NIGHT WEDNESDAY NIGHT
DUE TO LIGHT WINDS AND GENERALLY CLEAR SKIES.

MEDIUM RANGE GUIDANCE GENERALLY AGREE THAT THE UPPER RIDGE OVER THE
WRN CONUS WILL RETREAT BACK OVER THE ERN PACIFIC LATE IN THE WEEK.
THE RESULTANT N-NW FLOW THROUGH THE GREAT BASIN WILL AT LEAST
BRING CLOUDS BACK TO THE AREA WHICH SHOULD HELP TO MODERATE THE
OVERNIGHT LOWS. EMBEDDED SHORTWAVES NOT LOOKING ALL THAT POTENT AT
THIS TIME...THOUGH WOULD NOT RULE OUT SOME LIGHT SNOW CATCHING THE
FAR NORTH AS THESE FEATURES PASS THROUGH THE REGION.

WILL BE ISSUING ANOTHER UPDATE SHORTLY TO ADDRESS WINDS AND FURTHER
REDUCE THE THREAT FOR SNOW DOWN SOUTH.

&&

.AVIATION...WINDS WILL BE THE PRIMARY CONCERN AT THE SLC TERMINAL
TODAY...WITH WINDS FLIP-FLOPPING BETWEEN THE EAST AND NORTHWEST.
EXPECT THAT EASTERLY CANYON WINDS WILL PREVAIL THROUGH 2Z TO 3Z.
HOWEVER...WITH NORTHWESTERLY WINDS ALOFT...AND A NORTHERLY
PRESSURE GRADIENT...WINDS MAY BRIEFLY GUST OUT OF THE NORTH THROUGH
THIS EVENING. VFR CONDITIONS UNDER CLEARING SKIES WILL PREVAIL
DURING THE FORECAST PERIOD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 11 AM MST WEDNESDAY FOR UTZ019-518.

     WINTER WEATHER ADVISORY UNTIL 7 PM MST THIS EVENING FOR UTZ006.

     WIND CHILL WARNING UNTIL 10 AM MST WEDNESDAY FOR THE BEAR RIVER
     VALLEY IN UTZ007.

WY...WINTER WEATHER ADVISORY UNTIL 7 PM MST THIS EVENING FOR WYZ021.

     WIND CHILL WARNING UNTIL 10 AM MST WEDNESDAY FOR WYZ021.

&&

PUBLIC...CONGER
AVIATION...HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 1, 5:38 AM MST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 AM MST TUE FEB 1 2011

UTZ001>016-019>021-517-518-WYZ021-021300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
538 AM MST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE COLD STORM SYSTEM WILL CONTINUE TO PUSH AN ARCTIC FRONT
ACROSS THE AREA TODAY. VERY COLD TEMPERATURES ARE EXPECTED TODAY
AND TONIGHT. LIGHT SNOW WILL CONTINUE TODAY...MAINLY ACROSS
CENTRAL AND SOUTHERN UTAH. IN ADDITION...WINDS ACCOMPANYING THE
STORM SYSTEM WILL RESULT IN BLOWING SNOW ACROSS PORTIONS OF
NORTHEAST UTAH AND SOUTHWEST WYOMING TODAY.

STRONG NORTHERLY CANYON WINDS ARE EXPECTED IN WASHINGTON COUNTY
LATE THIS AFTERNOON AND OVERNIGHT. IN ADDITION...STRONG
EASTERLY WINDS ARE POSSIBLE THROUGH TONIGHT PRIMARILY NEAR
CANYONS ALONG THE WASATCH FRONT.

THE COLD AIRMASS COMBINED WITH THE WINDS WILL ALSO RESULT IN VERY
COLD WIND CHILLS OVER PORTIONS OF NORTHEAST UTAH AND SOUTHWEST
WYOMING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD TEMPERATURES WILL LINGER INTO WEDNESDAY BEFORE GRADUALLY
WARMING THROUGH THE END OF THE WORK WEEK.

GUSTY NORTHERLY CANYON WINDS ARE EXPECTED TO CONTINUE IN
WASHINGTON COUNTY WEDNESDAY THROUGH WEDNESDAY NIGHT BEFORE
DECREASING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Wasatch Front

When
February 1, 12:00 PM MST to 2:30 PM MST
Where
Northern Wasatch Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Gusty easterly canyon winds occurred across the northern Wasatch Front; two different sensors in Centerville recorded wind gusts of greater than 58 mph, with a maximum gust of 63 mph.

High Wind, Utahs Dixie and Zion National Park

When
February 1, 12:04 PM MST to 3:04 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

The White Reef RAWS recorded strong northerly canyon winds for a few straight hours, with a peak wind gust of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284630, 284631.